Groups Note Free Resource to Save Lives of First Responders and K-9s Exposed to Fentanyl

The American Association of Poison Control Centers (AAPCC) and American Humane want to remind first responders that in case of accidental synthetic opioid exposure to themselves or their canines in the field, expert medical advice is available 24 hours a day, seven days a week through the free Poison Help hotline, 1 (800) 222-1222.

Across the country, poison control centers are seeing an alarming upward trend of poison-related deaths and injuries directly linked to the use of highly potent synthetic opioids, such as fentanyl. Due to this increase in usage, local law enforcement officials and first responders are increasingly coming into contact with these dangerous narcotics, causing accidental overdoses due to secondary exposure. On June 6, 2017, the U.S. Drug Enforcement Agency issued an updated warning on the dangers of accidental fentanyl exposure, urging law enforcement to exercise extreme caution.

“Even a very small amount of fentanyl can be deadly,” said Stephen T. Kaminski, JD, AAPCC CEO and Executive Director. “As this epidemic continues to spread across the country, it is vital that anyone who suspects he or she has been accidentally exposed to this dangerous drug contact poison control immediately by calling the national Poison Help hotline, 1 (800) 222-1222, especially if any symptoms are observed. Seeking the medical expertise of a poison center toxicology specialist could be lifesaving, and the best way for law enforcement and first responders to be prepared in the event of any poisoning emergency is to save the contact information for poison control into their smartphones simply by texting “POISON” to 797979.”

“Not only are first responders at risk of accidental overdoses from fentanyl exposure, but these drugs are also extremely lethal to police canines,” said Robin Ganzert, PhD, American Humane President and CEO. “Dogs in K9 units who are trained to find potent opioids can easily inhale or ingest small amounts of these drugs, which is all it takes to cause serious damage or death. Therefore, it’s important for law enforcement officers – human and canine – to take precautions for their safety. If you know or suspect that your canine partner may have ingested something poisonous, immediately contact the national Poison Help hotline at 1 (800) 222-1222.

For more information on the dangerous health effects of opioids, visit AAPCC’s Opioid (Narcotic) Pain Medications alerts page.

Advertisements
This entry was posted in Uncategorized. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s